Alert archive / California / Flash Flood Watches in 2016

Flash Flood Watch 8, NWS San Francisco Bay Area, CA

October 15, 20164 counties in California

NWS San Francisco Bay Area, CA issued this flash flood watch at Oct 15, 2016, 1:50 PM PDT for 4 counties in California. It took effect at Oct 15, 2016, 11:00 PM PDT. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Oct 15, 2016, 1:50 PM PDT (20:50 UTC)
In effect from
Oct 15, 2016, 11:00 PM PDT
Expired
Oct 16, 2016, 7:42 PM PDT
In force
21 hr
Issued by
NWS San Francisco Bay Area, CA
Flood severity
None

Counties Monterey County, CA, San Mateo County, CA, Santa Clara County, CA, Santa Cruz County, CA

The radar

The San Francisco radar (KMUX), 20 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 8.8 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2016-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2016-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
651 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

002 
WGUS66 KMTR 152050
FFAMTR

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
150 PM PDT SAT OCT 15 2016

...FLASH FLOOD WATCH FOR DEBRIS FLOWS ACROSS RECENT WILDFIRE BURN
SCAR AREAS...

.ANOTHER FRONTAL SYSTEM IS SLATED TO MOVE ACROSS NORTHERN
CALIFORNIA TONIGHT AND SUNDAY. THIS WILL BRING PERIODS OF
MODERATE TO HEAVY RAINFALL TO THE COASTAL RANGES...PARTICULARLY
THE LOMA FIRE BURN SCAR IN THE SANTA CRUZ MOUNTAINS...AND THE
SOBERANES BURN AREA IN THE SANTA LUCIA MOUNTAINS. 

CAZ512-161300-
/O.NEW.KMTR.FF.A.0008.161016T0600Z-161017T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANTA CRUZ MOUNTAINS-
INCLUDING THE CITIES OF...SCOTTS VALLEY...BOULDER CREEK...
DAY VALLEY
150 PM PDT SAT OCT 15 2016

...FLASH FLOOD WATCH IN EFFECT FROM 11 PM PDT THIS EVENING
THROUGH SUNDAY EVENING...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF WESTERN CALIFORNIA...
  INCLUDING THE FOLLOWING AREAS...OVER THE BURN SCAR AND
  DOWNSTREAM FROM THE LOMA FIRE IN THE SANTA CRUZ MOUNTAINS.

* FROM 11 PM PDT THIS EVENING THROUGH SUNDAY EVENING

* ADDITIONAL RAINFALL RATES IN EXCESS OF 1/2 INCH PER HOUR ARE
  POSSIBLE OVERNIGHT AND SUNDAY ACROSS THE BURN AREA. GIVEN THE
  RAIN THAT HAS ALREADY FALLEN DURING THE PAST DAY...ANY
  ADDITIONAL MODERATE OR HEAVY RAINFALL HAS THE POTENTIAL TO
  CAUSE SIGNIFICANT FLOODING OR DEBRIS FLOW PROBLEMS.

* DEBRIS FLOWS WILL BE A PARTICULAR THREAT IN AND BELOW THE LOMA
  FIRE BURN AREA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

CAZ517-161300-
/O.NEW.KMTR.FF.A.0008.161016T1300Z-161017T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
150 PM PDT SAT OCT 15 2016

...FLASH FLOOD WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF WESTERN CALIFORNIA...
  INCLUDING THE FOLLOWING AREA...OVER THE BURN SCAR AND DOWNSTREAM
  FROM THE SOBERANES FIRE IN THE SANTA LUCIA MOUNTAINS AND LOS
  PADRES NATIONAL FOREST.

* FROM SUNDAY MORNING THROUGH SUNDAY EVENING

* RAINFALL RATES IN EXCESS OF 1/2 INCH PER HOUR ARE POSSIBLE
  SUNDAY ACROSS THE BURN AREA. GIVEN THE RAIN THAT HAS ALREADY
  FALLEN DURING THE PAST DAY...ANY ADDITIONAL MODERATE OR HEAVY
  RAINFALL HAS THE POTENTIAL TO CAUSE SIGNIFICANT FLOODING OR
  DEBRIS FLOW PROBLEMS.

* DEBRIS FLOWS WILL BE A PARTICULAR THREAT IN AND BELOW THE
  SOBERANES FIRE BURN AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
2 follow-up statements
486 
WGUS66 KMTR 161030
FFAMTR

FLOOD WATCH
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
330 AM PDT SUN OCT 16 2016

...FLASH FLOOD WATCH FOR DEBRIS FLOWS CONTINUES ACROSS RECENT
WILDFIRE BURN SCAR AREAS...

.A FRONTAL BOUNDARY STALLED ACROSS THE SANTA CRUZ AND SANTA LUCIA
MOUNTAINS ON SATURDAY NIGHT. PERSISTENT LIGHT TO OCCASIONALLY
MODERATE RAIN HAS BEEN OBSERVED ALONG THE FRONTAL BOUNDARY
OVERNIGHT. AS MUCH AS TWO INCHES OF RAIN HAS FALLEN OVER THE LOMA
BURN SCAR SINCE SATURDAY AFTERNOON AND AS MUCH AS 1.5 INCHES HAS
FALLEN ACROSS WESTERN PORTIONS OF THE SOBERANES BURN SCAR. RAIN
RATES ARE FORECAST TO INCREASE ON SUNDAY MORNING AND LOCALLY HEAVY
RAIN COULD OCCUR OVER THE BURN SCARS FROM MID MORNING THROUGH
EARLY SUNDAY AFTERNOON. AN ADDITIONAL 2 TO 4 INCHES OF RAIN IS
POSSIBLE IN THESE AREAS TODAY. HEAVY RAINFALL ON THE BURN SCARS
MAY RESULT IN MUDSLIDES OR DEBRIS FLOWS BOTH ACROSS THE BURN AREAS
AS WELL AS DOWNSTREAM FROM THEM. RAINFALL IS EXPECTED TO TAPER OFF
LATE SUNDAY AFTERNOON AND EVENING.

CAZ512-170600-
/O.CON.KMTR.FF.A.0008.000000T0000Z-161017T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANTA CRUZ MOUNTAINS-
INCLUDING THE CITIES OF...SCOTTS VALLEY...BOULDER CREEK...
DAY VALLEY
330 AM PDT SUN OCT 16 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF WESTERN CALIFORNIA...INCLUDING THE FOLLOWING
  AREA...THE LOMA BURN SCAR IN WESTERN SANTA CLARA COUNTY AND
  LOCATIONS DOWNSTREAM FROM THE BURN SCAR.

* THROUGH SUNDAY EVENING

* RAINFALL RATES IN EXCESS OF ONE HALF INCH PER HOUR ARE POSSIBLE
  ON SUNDAY ACROSS THE BURN AREA. GIVEN THE RAIN THAT HAS ALREADY
  FALLEN DURING THE PAST FEW DAYS...ANY ADDITIONAL MODERATE OR
  HEAVY RAINFALL HAS THE POTENTIAL TO CAUSE FLASH FLOODING OR
  DEBRIS FLOWS.

* DEBRIS FLOWS WILL BE A PARTICULAR THREAT IN AND BELOW THE LOMA 
  FIRE BURN AREA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

CAZ517-170600-
/O.CON.KMTR.FF.A.0008.161016T1300Z-161017T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
330 AM PDT SUN OCT 16 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF WESTERN CALIFORNIA...INCLUDING THE FOLLOWING
  AREA...THE SOBERANES BURN SCAR IN NORTHWESTERN MONTEREY COUNTY
  AND LOCATIONS DOWNSTREAM FROM THE BURN SCAR.

* THROUGH SUNDAY EVENING

* RAINFALL RATES IN EXCESS OF ONE HALF INCH PER HOUR ARE POSSIBLE
  ON SUNDAY ACROSS THE BURN AREA. GIVEN THE RAIN THAT HAS ALREADY
  FALLEN DURING THE PAST FEW DAYS...ANY ADDITIONAL MODERATE OR
  HEAVY RAINFALL HAS THE POTENTIAL TO CAUSE FLASH FLOODING OR
  DEBRIS FLOWS.

* DEBRIS FLOWS WILL BE A PARTICULAR THREAT IN AND BELOW THE 
  SOBERANES FIRE BURN AREA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
080 
WGUS66 KMTR 170242
FFAMTR

FLOOD WATCH
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
742 PM PDT SUN OCT 16 2016

...FLASH FLOOD WATCH FOR DEBRIS FLOWS ACROSS RECENT WILDFIRE BURN
SCAR AREAS HAS BEEN CANCELLED...

CAZ512-517-170345-
/O.CAN.KMTR.FF.A.0008.000000T0000Z-161017T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANTA CRUZ MOUNTAINS-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
INCLUDING THE CITIES OF...SCOTTS VALLEY...BOULDER CREEK...
DAY VALLEY
742 PM PDT SUN OCT 16 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF WESTERN CALIFORNIA...INCLUDING
THE FOLLOWING AREAS...THE LOMA BURN SCAR IN WESTERN SANTA CLARA
COUNTY AND LOCATIONS DOWNSTREAM FROM THE BURN SCAR...HAS BEEN
CANCELLED. ALTHOUGH AN ADDITIONAL ROUND OF SHOWERS IS EXPECTED
LATER THIS EVENING, RAINFALL TOTALS IN THESE AREAS ARE PROJECTED
TO BE TOO SMALL FOR DEBRIS FLOWS TO BE OF SIGNIFICANT CONCERN.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this flash flood watch went out at Oct 15, 11:22 AM PDT, 2 hours 28 minutes earlier.

Area forecast discussion, Oct 15, 11:22 AM PDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
1122 AM PDT SAT OCT 15 2016

.SYNOPSIS...Unsettled weather conditions will persist through the
weekend with widespread rainfall likely from late this afternoon
into Sunday. In addition, locally strong and gusty winds are expected.
Showers may linger into Monday with dry weather conditions
returning by Tuesday. A warming and drying trend is expected for
the remainder of next week.

&&

.DISCUSSION...as of 9:22 AM PDT Saturday...Currently the radar
scope is pretty quiet as the area enjoys a lull period in between
storms. The next system can be seen on satellite approaching the
north coast of California. Latest model guidance brings rain to
the North Bay this afternoon, then spreads it south across the Bay
Area during the evening. The rain band is then forecast to slowly
move into Monterey and northern San Benito Counties around
midnight. Rainfall will continue well into Sunday across the
southern two thirds of the district before showers taper off
overnight. A few lingering showers are possible into Monday.

Additional rainfall totals are expected to range from 1-3 inches
in coastal ranges, with 0.25 to 1 inch in urban valley areas, with
higher amounts farther north.

Winds are also expected to ramp up with this next system with
gusty conditions expected across coastal areas and higher terrain,
mainly north.

High pressure is then progged to build over the Eastern Pacific
by Tuesday and shift toward the west coast midweek. This will
result in warming and drying conditions for the remainder of the
week.

&&

.AVIATION...as of 11:10 AM PDT Saturday... For 18Z Tafs. A strong
upper-level trough is continuing to make the forecast quite
complicated. Currently, MVFR and VFR cigs across the region. Winds
and rain will be the biggest stories of the day. Only light to
moderate rain expected this afternoon and evening, but rainfall
that does occur could potentially drop CIGs and VIS down to IFR,
perhaps even LIFR at times. Just as important, winds will also
play a big role this afternoon. Sustained south/southwest winds of
15-25 kt, with gusts up to 40 kt possible for some locations. MVFR
CIGs will dominate tonight and likely dropping to IFR for the
Monterey Bay terminals later this afternoon. Winds are forecast to subside
around or slightly after midnight. Low confidence on CIGs and
timing. Moderate to high confidence on winds.

Vicinity of KSFO... Borderline MVFR/VFR CIGs through the
afternoon, but primarily VFR. MVFR by mid-to-late afternoon. S-SW
winds will be sustained this afternoon at 20-25 kt and gusts
30-40 kt around the Bay Area, KSJC and KLVK included. WRF hi-res
model shows isolated showers around the Bay Area by early
afternoon, but heavier and more widespread by 03Z tonight. Any
showers that occur will likely drop CIGs and VIS, potentially to
IFR with moderate rain. Scattered and isolated shower chances
continue through Sun afternoon.

SFO Bridge Approach...Similar to KSFO.

Monterey Bay Terminals...VFR through 22z, then expect CIGs to drop to IFR. S-SW winds increase around 18Z and will
increase through the afternoon, gusts 25-30 kt possible. Rain begins this late tonight. Med confidence.

&&

.MARINE...as of 8:42 AM PDT Saturday...A potent upper low off the
Pacific Northwest will shift inland and bring increasing southerly
winds through the weekend. A large long period west to northwest
swell train will move through the coastal waters this weekend as
well, bringing hazardous conditions in the form of steep fresh
swell. Conditions gradually improve by early next week.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tday...Wind Advisory...CAZ006-505-507-509-511
             Coastal Flood Advisory...Entire coast Sonoma thru Monterey
                Counties
             SCA...SF Bay from 9 AM
             SCA...Mry Bay from 9 AM
             SCA...Pt Reyes to Pigeon Pt 0-10 nm from 9 AM
             SCA...Pigeon Pt to Pt Pinos 0-10 nm from 9 AM
             SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm from 9 AM
             SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm from 9 AM
             SCA...Pt Arena to Pt Reyes 0-10 nm
             SCA...Pt Arena to Pigeon Pt 10-60 nm
             SCA...Rough Bar Advisory for SF Bar

&&

PUBLIC FORECAST: Sims
AVIATION: BAM
MARINE: BAM

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook and twitter at:
www.Facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
Hazardous weather outlook, Oct 14, 2:56 PM PDT, 22 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
256 PM PDT FRI OCT 14 2016

CAZ006-505>513-516>518-528>530-151300-
SAN FRANCISCO-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND THE DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY/ARROYO SECO AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO COUNTY AND INTERIOR MONTEREY COUNTY
INCLUDING PINNACLES NATIONAL MONUMENT-
NORTHERN SALINAS VALLEY/HOLLISTER VALLEY AND CARMEL VALLEY-
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
256 PM PDT FRI OCT 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN FRANCISCO AND
MONTEREY BAY REGION.

.DAY ONE...THIS AFTERNOON AND TONIGHT...RAIN AND WIND WILL
DECREASE OVERNIGHT. HIGH SURF AND COASTAL FLOOD ADVISORY IN EFFECT
UNTIL 9 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE SECOND OF TWO COLD FRONTS WILL MOVE THROUGH LATE SATURDAY AND
SUNDAY BRINGING PERIODS OF LOCALLY HEAVY RAIN AND GUSTY WINDS.
POTENTIAL HAZARDS INCLUDE:

*  DRIVING HAZARDS: ACCUMULATED OIL ON ROAD SURFACES WILL RESULT
   IN SLICK ROADWAYS. IN ADDITION...AFTER SEVERAL MONTHS OF DRY
   WEATHER DRIVERS WILL BE UNACCUSTOMED TO DRIVING IN WET WEATHER
   WHICH WILL INCREASE THE POTENTIAL FOR AUTOMOBILE ACCIDENTS.

*  FALLEN LEAVES AND DEBRIS IN ROADWAYS MAY LEAD TO CLOGGED STORM
   DRAINS...ESPECIALLY IF HEAVY RAINFALL DEVELOPS. THIS COULD
   RESULT IN PONDING ON ROADWAYS...MAINLY IN LOW LYING AREAS AND
   IN AREAS OF POOR DRAINAGE.

*  WINDS: LOCALLY STRONG AND GUSTY SOUTH WINDS MAY BRING DOWN
   TREES AND POWER LINES AND RESULT IN POWER OUTAGES. STRONGEST
   WINDS ARE EXPECTED IN THE HILLS AND ALONG THE COAST. A WIND
   ADVISORY HAS BEEN POSTED FROM 2 PM SATURDAY THROUGH 2 AM SUNDAY
   FOR THE NORTH AND EAST BAY HILLS AS WELL AS COASTAL AREAS FROM
   SONOMA COUNTY SOUTH THROUGH SAN MATEO COUNTY AND INCLUDING THE
   CITY OF SAN FRANCISCO.

*  WAVES: LARGE BREAKING WAVES ARE EXPECTED ALONG THE COAST BY
   LATE IN THE WEEK AND INTO THE WEEKEND. THIS WILL RESULT IN
   HAZARDOUS CONDITIONS IN THE SURF ZONE AND ON AREA BEACHES.

.SPOTTER INFORMATION STATEMENT...

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 10:27 PM PDTCoastal Flood AdvisoryMTRMarin, Monterey, City and County of San Francisco, San Mateo, Santa Cruz, Sonoma65 hr
Oct 15, 3:10 AM PDTBeach Hazards StatementMTRMarin, Monterey, City and County of San Francisco, San Mateo, Santa Cruz, Sonoma24 hr

Nearby

Flash Flood Watches in California, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.